Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 2, NWS Lubbock, TX

September 18, 2014Dickens County, King County, Texas

NWS Lubbock, TX issued this flash flood warning at Sep 18, 2014, 8:45 AM CDT for Dickens County, King County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2014, 8:45 AM CDT (13:45 UTC)
Expired
Sep 18, 2014, 11:30 AM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Flood severity
None

Counties Dickens County, TX, King County, TX

The radar

The Lubbock radar (KLBB), 113 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 9:00 AM CDTFLASH FLOOD1 N Afton, TXPATTON SPRINGS SCHOOL REPORTS WATER FLOWING OVER SECTIONS OF FM 193...BUT ROAD IS STILL PASSABLE AT THIS TIME.
Sep 18, 9:05 AM CDTFLASH FLOODDickens, TXWATER FLOWING OVER PARTS OF HIGHWAY 82 IN TOWN. MAIN ROADS ARE STILL PASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2014-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2014-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-113 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WGUS54 KLUB 181345
FFWLUB
TXC125-269-181630-
/O.NEW.KLUB.FF.W.0002.140918T1345Z-140918T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
845 AM CDT THU SEP 18 2014

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DICKENS COUNTY IN NORTHWEST TEXAS...
  WESTERN KING COUNTY IN NORTHWEST TEXAS...

* UNTIL 1130 AM CDT

* AT 843 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS HAVE PRODUCED VERY HEAVY RAIN IN         
  EXCESS OF 3 INCHES OVER THE LAST THREE HOURS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...     
  DICKENS...GUTHRIE...AFTON...EAST AFTON...DUMONT...FINNEY...
  GROW...MCADOO AND SPUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3384 10030 3340 10029 3340 10104 3383 10104

$$

05
1 follow-up statement
514 
WGUS74 KLUB 181449
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
949 AM CDT THU SEP 18 2014

TXC125-269-181630-
/O.CON.KLUB.FF.W.0002.000000T0000Z-140918T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKENS TX-KING TX-
949 AM CDT THU SEP 18 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN KING AND DICKENS
COUNTIES UNTIL 1130 AM CDT...

AT 948 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR CONTINUED TO INDICATE A LARGE AREA OF INTENSE RAIN 
FALLING AT GREATER THAN 5 INCHES PER HOUR CENTERED 10 TO 15 MILES 
NORTHEAST OF DICKENS...WHILE SMALLER AREAS OF INTENSE RAIN WERE 
CENTERED 4 MILES SOUTHEAST OF SPUR AND NEAR GUTHRIE. A LARGE AREA OF 
STORM TOTAL RAINFALL ESTIMATED AT GREATER THAN 6 INCHES STRETCHED 
FROM JUST NORTHEAST OF AFTON THROUGH EAST AFTON TO 12 MILES NORTHEAST 
OF DICKENS.

STREAM BEDS AND NORMALLY DRY ARROYOS IN THIS AREA ARE LIKELY RUNNING 
HIGH AND LIKELY WILL OVERSPREAD MANY ROADS IN THIS AREA. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE... 
DICKENS...GUTHRIE...AFTON...DUMONT...FINNEY...GROW...MCADOO AND SPUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3384 10030 3340 10029 3340 10104 3383 10104

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 6:30 AM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 18, 6:30 AM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
630 AM CDT THU SEP 18 2014

.AVIATION...
FLYING WEATHER FOR VFR PILOTS WILL BE A DISAPPOINTMENT NEXT 24
HOURS. WIDESPREAD RAINFALL WITH EMBEDDED TSTMS WILL LIKELY PERSIST
MUCH OF THE FCST PERIOD. WE MAY SEE SOME PERIOD OF MVFR/VFR AT
KLBB BUT THIS IS LIKELY ONLY TO EXIST BETWEEN STORMS AS WIDESPREAD
RAINFALL IS EXPECTED THIS MORNING WITH PERHAPS AN AFTERNOON BREAK
THEN MORE AGAIN TONIGHT. IFR AIRCRAFT SHOULD BE IMPACTED MUCH LESS
HEAVILY THOUGH MANEUVERING AROUND CONVECTIVE CELLS WILL BE
NECESSARY.

&&

.PREV DISCUSSION... /ISSUED 322 AM CDT THU SEP 18 2014/

SHORT TERM...
INTERESTING SHORT TERM TO SAY THE LEAST.  H2 RIDGING IS NOTED ON NWP
INITIALIZATION AS WOULD BE EXPECTED ABOVE A VIBRANT TROPICAL
SYSTEM.  LOOKING AT H7 AND BELOW...WE SEE A CLOSED LOW STRUCTURE
/WHAT IS LEFT OF ODILE/ WORKING ITS WAY ACROSS SERN AZ.  STRONG
MOISTURE ADVECTION IS NOTED ALONG THE EAST SIDE OF THIS FEATURE AND
IS QUITE EVIDENT ON WV AS WELL AS RADAR IMAGERY.  IN FACT...THE TSTM
COMPLEX RUNNING FROM THE SIERRA DIABLO MTNS UP INTO THE SACRAMENTOS
IS RATHER HEALTHY FOR THIS TIME OF NIGHT.  IT IS FORMED ALONG ONE OF
THE BANDED FEATURES.  THE HRRR SEEMS TO BE ONTO SOMETHING AND HAD
CORRECTLY FORECAST THE ESTABLISHMENT OF RAIN SHOWERS ACROSS THE
NORTHERN SOUTH PLAINS.  IF THE TRENDS CONTINUE...AS THE SACRAMENTO
RANGE SYSTEM APPROACHES...WE SHOULD SEE WIDESPREAD RAINFALL DEVELOP
BEFORE 12Z ACROSS THE SOUTH PLAINS.  WILL CONTINUE TO MONITOR TRENDS
FOR AREAL FLOOD POTENTIAL.

LOOKING AHEAD AFTER 12Z...Q VECTOR ANALYSIS SUGGESTS DECENT LARGE
SCALE LIFT PERSISTING INTO THE EARLY AFTERNOON HOURS ESPECIALLY WEST
OF THE ESCARPMENT.  THIS FORCING APPEARS TO WANE DURING THE LATE
AFTERNOON AND EVENING BEFORE RETURNING...ALBEIT MORE
WEAKLY...OVERNIGHT.  HOWEVER...MODEST DIURNAL HEATING AND COOLING OF
THE MID LEVEL SHOULD ALLOW FOR LONG/SKINNY CAPE WHICH SHOULD KEEP
LIGHT TO MODERATE CONVECTION GOING THROUGH THE AFTERNOON HOURS.
SO...BOTTOM LINE...WILL CONTINUE TO RAISE POPS ACROSS THE AREA WITH
MOST AREAS CATEGORIZED AS LIKELY.  IN REVIEWING NWP DERIVED QPF AND
HPC FCST FIELDS...THIS ASSESSMENT SEEMS TO MATCH UP WELL.

WHILE IT SEEMS TO BE VERY WET THIS SEPTEMBER IN LUBBOCK WITH MANY
DAYS OF RAINFALL...WE ARE STILL ONLY ABOUT ONE QUARTER OF THE WAY TO
THE RECORD RAINFALL OF 2008 WHERE 8.7 INCHES FELL.  STILL...WITH
MANY MORE DAYS OF RAINFALL STARING AT US LATER THIS WEEK...WE COULD
SEE THIS CHALLENGED.

GIVEN THE STRONG SIGNAL FOR A PROTRACTED RAIN EVENT...HAVE ELECTED
TO ISSUE AREAL FLOOD WATCH FOR THE COUNTIES GENERALLY WEST OF THE
ESCARPMENT THROUGH 00Z SATURDAY.  IT IS ANTICIPATED THAT THIS MAY
HAVE TO BE EXTENDED EASTWARD LATER IN TIME BUT WANT RAISE AWARENESS
THAT THE NEXT FEW DAYS COULD POSE SOME HYDROLOGIC PROBLEMS.
THOUGH...WE CAN USE THE RAIN AFTER THE DEFICIT SINCE LATE 2010.

LONG TERM...
REMNANTS OF ODILE WAS LOCATED ACROSS SERN AZ/SWRN NM EARLY THIS
MORNING...WITH THE UA RIDGE CENTERED ACROSS ERN OLD MEXICO GUIDING
ODILE/S REMNANTS ENE TO ACROSS THE DESERT SW. CONTINUED AMPLE
MOISTURE PROVIDED BY ODILE AND THE GULF OF MEXICO HAVE WILL RESULT
IN PWATS INCREASING INTO THE 1.50-2.10 INCH RANGE ACROSS THE CWA
TOMORROW THROUGH EARLY WEEKEND...AS THE SAID DISTURBANCE GRADUALLY
PASSES ACROSS THE REGION. BOTH THE NAM AND GFS EXHIBITS THE TRACK OF
THE DISTURBANCE TO MOVE ENE ACROSS NERN NM/WRN PANHANDLES TOMORROW
EVENING...TO ACROSS THE CENTRAL PLAINS LATE TOMORROW NIGHT/EARLY
SATURDAY MORNING WITH A CONTINUED EWRD PROGRESSION /THUS EXITING THE
REGION/. THE CURRENT ECMWF RUN IS QUITE A BIT DIFFERENT FROM THE
PREVIOUS SOLUTIONS AS IT NOT ONLY MOVES THE DISTURBANCE ALMOST
SQUARELY ACROSS THE CWA TOMORROW NIGHT...IT THEN BECOMES
QUASI-STATIONARY THROUGH TUESDAY MORNING WHERE THEREAFTER IT
COMMENCES TO SHIFT EAST OF THE REGION. THE OBVIOUSLY SLOWER ECMWF
SOLUTION WOULD MEAN SHOWERS AND THUNDERSTORMS /WITH MODERATE TO
HEAVY RAINFALL/ LASTING THROUGH TUESDAY MORNING AS AN UPSLOPE SFC
REGIME ENCOMPASSES THE AREA. THIS FORECAST PACKAGE WILL LEAN TOWARDS
THE GFS SOLUTION ATTM...GIVEN IT IS A BIT MORE PERSISTENT FROM MODEL
RUN TO MODEL RUN. THIS WOULD MEAN THAT THE THREAT FOR MODERATE TO
HEAVY RAINFALL MOVING WEST TO EAST WITH TIME...WILL BE BEST FRIDAY
THROUGH SATURDAY MORNING...THUS COINCIDING WITH WHEN THE
DISTURBANCE PASSES NE TOWARDS THE CENTRAL PLAINS. SRLY FLOW AT THE
SFC WILL VEER TO THE NORTH LATE SATURDAY NIGHT COURTESY OF A COLD
FRONTAL PASSAGE /WHICH IS NO LONGER SHOWN VIA THE ECMWF SOLUTION/.
THIS COLD FRONT WILL PROVIDE FOR ADDITIONAL PRECIP CHANCES THROUGH
SUNDAY...WITH A NOTABLE DECLINE NORTH TO SOUTH.

AS AN UA RIDGE MOVES OVERHEAD ON MONDAY...DRYER AIR WILL FILTER IN
AND PROMOTE TOP-DOWN DRYING...WHICH IS THE REASON FOR PWATS
DECLINING A BIT FROM NORTH TO SOUTH THOUGH...AMOUNTS OF 1.00-1.30
INCHES WILL ENDURE.  SFC WINDS WILL VEER TO A MORE UPSLOPE SFC
REGIME ON TUESDAY HENCE CAUSING PWATS TO JUMP BACK UP A BIT.
ATTENTION QUICKLY TURNS TO AN UA LOW CURRENTLY OFF THE COAST OF NRN
CA/OR...THAT IS SET TO WEAKEN WHILST PROGRESSING ENE ACROSS THE
CENTRAL ROCKIES EARLY NEXT WEEK...TO ACROSS PANHANDLE REGION/CENTRAL
PLAINS. ADEQUATE ATMOSPHERIC MOISTURE AND INCREASING UL SUPPORT MAY
LEAD TO ANOTHER SHOT AT PRECIP. WILL THEREFORE MAINTAIN MENTIONABLE
POPS ON TUESDAY. WILL OF COURSE NEED TO KEEP AN EYE ON HOW ODILE/S
REMNANTS WILL IN FACT BEHAVE BECAUSE IF THE ECMWF IS CORRECT...POPS
WILL DEFINITELY NEED TO BE RAMPED UP TOWARDS THE END OF THE EXTENDED
FORECAST.

ANTICIPATED CLOUD COVER AND RAINFALL WILL LEAD TO TEMPS 5-7 DEGREES
BELOW SEASONAL NORMS /70S AND 80S/ WITH OVERNIGHT LOWS IN THE 50S
AND 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        75  63  74  61  82 /  60  60  70  60  30
TULIA         78  64  77  63  80 /  40  50  70  60  50
PLAINVIEW     78  64  77  63  80 /  60  60  70  60  50
LEVELLAND     77  65  76  63  81 /  80  70  70  60  40
LUBBOCK       78  67  77  65  80 /  70  70  70  60  50
DENVER CITY   77  66  78  64  84 /  90  70  70  60  40
BROWNFIELD    77  67  78  64  83 /  90  70  70  60  40
CHILDRESS     84  67  83  67  80 /  40  50  50  60  60
SPUR          80  67  80  65  82 /  60  60  50  60  50
ASPERMONT     83  69  85  69  85 /  60  60  50  60  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES:
TXZ021>024-027>030-033>036-039>042.

&&

99/99/26
Hazardous weather outlook, Sep 18, 3:57 AM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
357 AM CDT THU SEP 18 2014

TXZ021>044-190900-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
357 AM CDT THU SEP 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FLOODING

WIDESPREAD RAINS ARE EXPECTED TODAY AND TOMORROW MAINLY EAST OF THE
CAPROCK ESCARPMENT. AN AREAL FLOOD WATCH HAS BEEN ISSUED THROUGH
FRIDAY EVENING. GIVEN FORECAST INSTABILITY ACROSS THE AREA...SOME
STORMS COULD BECOME STRONG ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED. THE AREAL FLOOD WATCH MAY NEED TO BE EXTENDED
BEYOND TOMORROW EVENING...AS DETAILS OF THE IMPENDING RAIN EVENING
BECOMES MORE CLEAR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE
WEEK...PEAKING LATE WEEK OR EARLY THIS WEEKEND. A LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH THE MORE INTENSE ACTIVITY...WHICH
COULD PROMOTE LOCALIZED STREET FLOODING.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY SEVERE WEATHER AND FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, Sep 18, 8:42 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
842 AM CDT THU SEP 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     FLOOD            MULESHOE                34.23N 102.73W
09/18/2014                   BAILEY             TX   NWS EMPLOYEE

            CURB TO CURB STREET FLOODING AT THE INTERSECTION OF HWY
            84 AND WEST 12TH STREET. HWY STILL PASSABLE.

&&

EVENT NUMBER LUB1400261

CALDRICH

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:03 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Kent117 min
Sep 17, 8:34 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Kent116 min
Sep 18, 2:31 AM CDTAreal Flood AdvisoryLUBFloyd, Hale, Swisher89 min
Sep 18, 3:34 AM CDTFlood WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more4 days
Sep 18, 3:55 AM CDTAreal Flood AdvisoryLUBBailey, Briscoe, Castro, Floyd, Hale, Lamb and 2 more4 hr
Sep 18, 7:30 AM CDTAreal Flood WarningLUBBailey, Briscoe, Castro, Cochran, Crosby, Dickens and 8 more3 hr
Sep 18, 9:09 AM CDTAreal Flood AdvisoryLUBCrosby, Garza, Kent, Lubbock, Lynn, Stonewall3 hr
Sep 18, 10:31 AM CDTAreal Flood WarningLUBBailey, Crosby, Floyd, Hale, Lamb, Motley and 1 more119 min
Sep 18, 11:30 AM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Kent, King, Lubbock and 2 more3 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.